Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 487, NWS Des Moines, IA

July 29, 2008Hamilton County, Hardin County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 29, 2008, 3:46 PM CDT for Hamilton County, Hardin County, Story County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 3:46 PM CDT (20:46 UTC)
Expired
Jul 29, 2008, 4:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Hamilton County, IA, Hardin County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 292046
SVRDMX
IAC079-083-169-292130-
/O.NEW.KDMX.SV.W.0487.080729T2046Z-080729T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA...
  SOUTHWESTERN HARDIN COUNTY IN CENTRAL IOWA...
  NORTHERN STORY COUNTY IN CENTRAL IOWA...

* UNTIL 430 PM CDT.

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROLAND...OR 41 MILES NORTH OF DES MOINES...AND MOVING NORTHEAST AT
  29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCALLSBURG BY 350 PM CDT...
  ZEARING BY 355 PM CDT...
  8 MILES SOUTHEAST OF RADCLIFFE BY 400 PM CDT...
  HUBBARD BY 410 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 114 AND 130.

LARGE HAIL AND DAMAGING WINDS HAVE BEEN REPORTED WITH THIS STORM IN 
AMES AND GILBERT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4241 9323 4208 9324 4202 9364 4220 9371
TIME...MOT...LOC 2046Z 232DEG 25KT 4216 9344

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 292108
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT TUE JUL 29 2008

IAC079-083-169-292130-
/O.CON.KDMX.SV.W.0487.000000T0000Z-080729T2130Z/
HAMILTON IA-HARDIN IA-STORY IA-
408 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN STORY...SOUTHWESTERN HARDIN AND SOUTHEASTERN HAMILTON
COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HUBBARD...OR 45 MILES EAST OF FORT DODGE...MOVING
NORTHEAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUBBARD BY 415 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 114 AND 130.

IN ADDITION TO THE STORMS IN SOUTHEAST HAMILTON AND HARDIN 
COUNTY...ADDITIONAL STORMS WILL MOVE INTO THE STORY CITY AREA FROM 
BOONE COUNTY BY 415 PM.  BE ALERT FOR CHANGING WEATHER CONDITIONS 
AND TAKE SHELTER IN A STURDY BUILDING.

LAT...LON 4241 9323 4208 9324 4202 9364 4220 9371
TIME...MOT...LOC 2108Z 204DEG 18KT 4228 9334

$$

JUNGBLUTH
000 
WWUS53 KDMX 292133
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT TUE JUL 29 2008

IAC079-083-169-292142-
/O.EXP.KDMX.SV.W.0487.000000T0000Z-080729T2130Z/
HAMILTON IA-HARDIN IA-STORY IA-
432 PM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STORY...SOUTHWESTERN
HARDIN AND SOUTHEASTERN HAMILTON COUNTIES HAS EXPIRED...

AT 431 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

THUNDERSTORMS WILL CONTINUE TO PRODUCE TORRENTIAL DOWNPOURS AND 
STREET FLOODING BETWEEN BOONE...IOWA FALLS AND GRUNDY CENTER...ALONG 
WITH SMALL HAILD AND GUSTY WINDS.

LAT...LON 4241 9323 4208 9324 4202 9364 4220 9371
TIME...MOT...LOC 2108Z 204DEG 18KT 4228 9334

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:05 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 29, 3:05 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT TUE JUL 29 2008

.SHORT TERM...TONIGHT

18Z SFC ANALYSIS SHOWS A WEAKENING COLD FRONT INTO NORTHWEST IA WITH
A TROUGH AHEAD OF IT FROM NORTHEAST IOWA TO JUST NW OF DSM. A HIGH
PRESSURE BUBBLE HAS DEVELOPED BETWEEN THE COLD FRONT AND THE LOW
PRESSURE OVER SOUTH CENTRAL KANSAS AND EXTENDS INTO SOUTHWEST IOWA.
THIS HIGH PRESSURE IS LIKELY BEING REINFORCED BY RAIN-COOLED AIR
ASSOCIATED WITH DEFORMATION AXIS RAINFALL APPROACHING SRN IA.
INSTABILITY IN QUESTION THIS AFTERNOON. THE RUC AND SPC ANALYSIS
GRAPHICS SHOW MUCH OF THE AREA NOW MODERATELY UNSTABLE WITH LITTLE
CAPPING...IF ANY. HOWEVER...LAPS AND RUC SOUNDINGS SHOW A LOWER WARM
NOSE. GIVEN DEGREE OF CLOUD COVER OVER SOUTHERN IA...FEEL THAT BEST
CHANCES FOR LATE AFTN AND EVENING THUNDERSTORMS WILL BE BETWEEN
INTERSTATE 80 AND THE COLD FRONT DROPPING SOUTHEAST...AND ALSO
PERHAPS IN THE FAR SOUTHEAST NEAR OTTUMWA. OTHERWISE...FAR SOUTHERN
IOWA SHOULD EXPERIENCE A FEW HOURS OF LIGHT TO MODERATE RAIN WITH
EMBEDDED THUNDER POSSIBLE.

.LONG TERM...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE WILL WEAKLY BUILD INTO THE UPPER MIDWEST ON WEDNESDAY
BUT REMNANTS OF DOLLY WILL STILL BE EVIDENCED IN NORTHERN/NORTHEAST
MO.  ADDITIONAL CONVECTION SHOULD DEVELOP IN VICINITY OF THE WASHED
OUT FRONT FROM TODAY AND THE MOISTURE FROM DOLLY.  THIS MAY CLIP THE
FAR SOUTH OR SOUTHEAST BUT WE ARE NOT EXPECTING ANY MAJOR PRECIP OUT
OF THAT.  LATER ON WEDNESDAY/WEDNESDAY NIGHT...THE HIGH SHIFTS EAST
AS A LOW PRESSURE SYSTEM DEVELOPS IN THE HIGH PLAINS IN RESPONSE TO
A WEAK SHORTWAVE AND WARM ADVECTION.  THE SURFACE LOW WILL SET UP A
BOUNDARY OVER NORTHERN IOWA/SOUTHERN MINNESOTA OR SOUTH DAKOTA.
THERE IS VIRTUALLY NO SHEAR BUT CAPES BETWEEN 1200 AND 2600 J/KG
THROUGH THE WEDNESDAY NIGHT PERIOD.  I FELT THIS WARRANTED AT LEAST
A MENTION OF SLIGHT CHC OR CHANCE WHICH WAS EXPENDED DURING THE
OVERNIGHT PORTION OF THE PERIOD.

FOR THURSDAY...WARM ADVECTION REALLY STRENGTHENS AS A THERMAL RIDGE
PUSHES IN.  THE AFOREMENTIONED SURFACE LOW DRIFTS INTO MN LEAVING IA
STRONGLY IN THE WARM SECTOR.  MODELS STILL INDICATE A WEAK VORT MAX
AND SHORT WAVE PUSHING MAINLY ACROSS THE HIGH PLAINS BUT THE UPPER
LEVEL FLOW DOES BECOME MORE NW OVER NORTHERN AND EASTERN IOWA SO
SHOULD AN MCS DEVELOP IN THIS VICINITY IT MAY CLIP FAR NORTHERN IOWA
LATER THURSDAY NIGHT.  THIS HAS BEEN ACCOUNTED FOR ALREADY AND WE
WILL KEEP SLIGHT CHANCES IN FOR NOW.  MODEL TRENDS HAVE BEEN FURTHER
NORTH WITH THIS FEATURE WITH EACH RUN SO THIS MAY BE ADJUSTED/
REMOVED IN LATER PERIODS.

FOR THE WEEKEND THE UPPER LEVEL RIDGE BUILD OVER THE UPPER MIDWEST
AND WE TURN HOT.  TEMPS WILL BE TEMPERED SOME BY CLOUD COVER AND THE
AMOUNT OF MOISTURE IN THE AIR BUT MID 90S NOW SEEM LIKELY AND MAYBE
EVEN HIGHER READINGS.  A LARGE LOW PRESSURE SYSTEM IS SLATED TO
FLATTEN THE RIDGE LATE IN THE EXTENDED...BEGINNING SUNDAY NIGHT
THROUGH MONDAY NIGHT.  BOTH THE GFS AND EURO POINTING TO A MORE
ACTIVE PERIOD OVER NORTHERN IOWA AS SEVERAL SHORT WAVES MOVE EAST
THROUGH THE PERIOD.  BACKED TEMPS DOWN AS WELL FOR SUNDAY AND MONDAY
DUE TO CLOUD COVER AND THE POTENTIAL FOR STORMS.

&&

.AVIATION...29/18Z
WILL SEE ISOLATED TO SCATTERED CONVECTION OVER CENTRAL IA THROUGH
02Z WITH LEAST COVERAGE AND EARLIER ENDING AT NRN SITES.
UNCERTAINTIES WITH TIMING AND LOCATION PRECLUDE ANYTHING MORE THAN
VC OR CB IN TAFS AT THIS TIME. HAVE TO HANG ON TO MVFR CEILINGS AT
KOTM FOR A LITTLE WHILE LONGER. AFTER CONVECTION MOVES OUT
TONIGHT...DECENT CHANCES OF HAVING MVFR VSBYS DEVELOP...ESPECIALLY
WHERE IT CLEARS BEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MOYER
LONG TERM...FAB
Hazardous weather outlook, Jul 29, 11:40 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT TUE JUL 29 2008

IAZ004>007-015>017-023>028-033>039-301645-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
1140 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. AN ISOLATED
SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT...A FEW OF
WHICH MAY BECOME SEVERE. LOW CHANCES FOR THUNDERSTORMS EXIST
THROUGH THE REMAINDER OF THE PERIOD WITH NO ORGANIZED SEVERE
WEATHER THREAT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ044>050-057>062-070>075-301645-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-
1140 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE
TODAY. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL
SIZED HAIL AND 60 MPH THE PRIMARY THREATS.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT INCLUDING THE
NORTH...MIDDLE AND SOUTH RIVERS IN WARREN COUNTY AND AT SITES
ALONG THE RACCOON AND DES MOINES RIVER BASINS WITH MOST LOCATIONS
NEARING CREST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE PERIOD WITH NO
ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ081>086-092>097-301645-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1140 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND OVERNIGHT THUNDERSTORMS ARE POSSIBLE
TODAY. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL
SIZED HAIL AND 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY RAIN IS
POSSIBLE WHICH COULD AGGRAVATE ALREADY SATURATED CONDITIONS.

RIVER FLOOD WARNINGS REMAIN ALONG THE CHARITON RIVER WITH MOST
LOCATIONS NEARING CREST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY WITH AN ISOLATED
SEVERE STORM POSSIBLE.

LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE REMAINDER OF THE PERIOD
WITH NO ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MOYER/DONAVON

In the hours before

Local storm report, Jul 29, 3:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             AMES                    42.02N 93.63W
07/29/2008  E0.88 INCH       STORY              IA   LAW ENFORCEMENT

&&

BMOYER
Local storm report, Jul 29, 3:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     4 NW AMES               42.07N 93.68W
07/29/2008  E60 MPH          STORY              IA   TRAINED SPOTTER

0330 PM     HAIL             AMES                    42.02N 93.63W
07/29/2008  M1.00 INCH       STORY              IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

BMOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:09 PM CDTRiver Flood WarningDMXMahaska, Marion30 hr
Jul 29, 8:08 AM CDTRiver Flood WarningDMXDecatur23 hr
Jul 29, 3:02 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story43 min
Jul 29, 4:55 PM CDTFlash Flood WarningDMXHamilton, Story3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.